Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 1, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jan 22, 2018, 7:37 PM CST for Green County, Marion County, Taylor County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2018, 7:37 PM CST (01:37 UTC)
- Expired
- Jan 22, 2018, 8:00 PM CST
- In force
- 23 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Green County, KY, Marion County, KY, Taylor County, KY
The radar
The Louisville radar (KLVX), 71 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 394 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 455 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 3.7
The text
As transmitted.
206
WUUS53 KLMK 230137
SVRLMK
KYC087-155-217-230200-
/O.NEW.KLMK.SV.W.0001.180123T0137Z-180123T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
837 PM EST MON JAN 22 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northwestern Green County in central Kentucky...
Central Marion County in central Kentucky...
Northwestern Taylor County in central Kentucky...
* Until 900 PM EST/800 PM CST/
* At 836 PM EST/736 PM CST/, a severe thunderstorm was located 10
miles northwest of Campbellsville, moving northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Lebanon, Raywick, Saint Joseph, Bloyd, Calvary, White Rose,
Greenbriar, Saint Mary, Riley and Coakley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3729 8556 3740 8564 3746 8556 3745 8553
3748 8550 3747 8549 3747 8547 3749 8547
3751 8549 3765 8531 3763 8526 3763 8518
3754 8507
TIME...MOT...LOC 0136Z 231DEG 42KT 3741 8550
HAIL...1.00IN
WIND...<50MPH
$$
RJS2 follow-up statements
731
WWUS53 KLMK 230149
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
849 PM EST MON JAN 22 2018
KYC087-217-230159-
/O.CAN.KLMK.SV.W.0001.000000T0000Z-180123T0200Z/
Green KY-Taylor KY-
849 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREEN AND
NORTHWESTERN TAYLOR COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3745 8532 3747 8535 3747 8539 3748 8540
3748 8544 3747 8544 3747 8547 3749 8547
3751 8549 3765 8531 3763 8526 3763 8518
3754 8507 3743 8528
TIME...MOT...LOC 0149Z 231DEG 42KT 3751 8535
$$
KYC155-230200-
/O.CON.KLMK.SV.W.0001.000000T0000Z-180123T0200Z/
Marion KY-
849 PM EST MON JAN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EST
FOR CENTRAL MARION COUNTY...
At 849 PM EST, a severe thunderstorm was located near Lebanon, moving
northeast at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Lebanon, Raywick, Calvary, Saint Joseph, Belltown, Greenbriar,
Jessietown, New Market, Saint Mary and Phillipsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
&&
LAT...LON 3745 8532 3747 8535 3747 8539 3748 8540
3748 8544 3747 8544 3747 8547 3749 8547
3751 8549 3765 8531 3763 8526 3763 8518
3754 8507 3743 8528
TIME...MOT...LOC 0149Z 231DEG 42KT 3751 8535
HAIL...1.00IN
WIND...<50MPH
$$
RJS145
WWUS53 KLMK 230204
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
904 PM EST MON JAN 22 2018
KYC155-230214-
/O.EXP.KLMK.SV.W.0001.000000T0000Z-180123T0200Z/
Marion KY-
904 PM EST MON JAN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARION COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3745 8532 3747 8535 3747 8539 3748 8540
3748 8544 3747 8544 3747 8547 3749 8547
3751 8549 3765 8531 3763 8526 3763 8518
3754 8507 3743 8528
TIME...MOT...LOC 0204Z 231DEG 42KT 3759 8522
$$
RJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 6:00 PM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 22, 6:00 PM CST, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Louisville KY 700 PM EST Mon Jan 22 2018 .Forecast Update... Issued at 655 PM EST Mon Jan 22 2018 Line of showers and a few thunderstorms embedded forming a little farther west than the HRRR anticipated. The NAMNest, which has been doing a great job in the near term the last several weeks, has picked up on the location better, and thus have leaned toward this model in the near term, as well as current observations from radar. Environment appears supportive for some low-topped supercells, and have seen a couple form along our western forecast area, near Lewisport, KY and Tell City, IN. Have seen some good rotation with these storm, and will continue to monitor trends. Otherwise, seeing wind gusts of 30-40 mph out there, and we may see a few storms with stronger gusts the rest of this evening. && .Short Term...(This evening through Tuesday night) Issued at 301 PM EST Mon Jan 22 2018 ...Gusty Showers Expected This Evening... GOES East imagery shows an impressive and mature cyclone over the upper Midwest. Today's widespread rainfall associated with the warm conveyor portion of the cyclone has continued to weaken as it pushes east, however still expect everyone to get some rain so likely to categorical pops continue east of I-65 for another couple of hours. The focus then shifts back to the west as an impressive dry slot begins to work into western KY. Hi-res models have been pegging redevelopment of showers (and perhaps an isolated T) somewhere along or W of I-65 late this afternoon and early this evening. This would occur as the approaching cold front (still back over the mid Mississippi River Valley) combines with exit region dynamics to kick of sct-numerous showers. Given that the low level jet will still be around 45-50 knots, worried that the steepening lapse rates will help some stronger gusts get down to the surface with the showers. At this point, thinking some Special Weather Statement worthy gusts of 40+ mph are possible. Still not all that confident on exactly if the showers will redevelop to the magnitude that the HRRR shows, but if they do am more confident that we will see some pretty healthy gusts. Think this would be better handled by short fused SPS's than any Wind Advisory product given the expected convective and short- lived nature. Still, synoptic winds outside of any showers could still gust up to 35 mph through the overnight. Later tonight, low level moisture associated with the comma head of the mature cyclone moves into our CWA, with deep enough moisture to squeeze out some measurable light showers and sprinkles, mainly across our northern CWA. Temps fall off into the upper 30s and low 40s through Tuesday morning, but think thermal profile stays warm enough for rain. As we move deeper into the day on Tuesday, will continue to keep low chances for a measurable shower and/or sprinkles. Also think we could see a few ice pellets mix in given some positive area (steep low level lapse rates) extending well above the freezing level. Low level moisture still looks to linger into Tuesday night where temp profiles begin to be cold enough to possibly support some flurries. Lows should drop into the mid and upper 20s. .Long Term...(Wednesday through Monday) Issued at 301 PM EST Mon Jan 22 2018 Wednesday - Friday... A secondary shortwave will slide through on Wednesday. Low level moisture should remain trapped through this time, so added ascent from the passing shortwave could be enough to kick off some continued flurries or sprinkles. Will keep a dry forecast (from a measurable standpoint) but may have to mention chances for a sprinkle or flurry through Wednesday night. Highs should struggle into the low 40s. Dry NW flow aloft and surface high pressure will then dominate through Thursday night, keeping us dry with steadily moderating temperatures. Highs by Thursday will be in the upper 40s to low 50s. After Wednesday night lows in the mid 20s, Thursday night lows should trend milder to around freezing. Progressive upper ridge axis slides through on Friday, and will bring another dry and warmer day. Look for highs in the mid 50s. Friday Night - Saturday Night... Models have trended less amplified and faster with the weekend system, which will bring shower chances in by Friday night. The bulk of the rainfall should be on Saturday as deeper moisture pools ahead of the upper trough axis, along the surface cold front. Given the faster and less amplified trend, it's going to be harder for any cold air to catch up to lingering moisture on the back side of the system. So, think a mostly rain forecast is still the way to go. After a milder Friday night in the mid 40s, Saturday highs will also be in the mid 50s, with temps falling off Saturday night behind the front. Sunday - Monday... Dry NW flow and surface high pressure then control for the remainder of this forecast cycle. Slightly cooler temps take hold with lows just below freezing and highs in the 40s. && .Aviation...(00Z TAF Issuance) Issued at 620 PM EST Mon Jan 22 2018 Have some pretty gusty winds out there now, as a potent low pressure system drags a cold front across the region. Also seeing a few showers pop up with some isolated thunder. This rain will not last long, but we could see some gusts to 35 knots either with or without the rain. A clear slot will come behind these showers before we should get socked in with lower clouds by daybreak Tuesday. For now time-height sections indicate these should stay MVFR, but that they should persist through the rest of the day. Wind gusts will persist through the period as well. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...BJS Long Term...BJS Aviation...RJS
Hazardous weather outlook, Jan 22, 2:46 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 346 PM EST Mon Jan 22 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-232100- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 346 PM EST Mon Jan 22 2018 /246 PM CST Mon Jan 22 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Peak wind gusts around 35 mph will be possible this evening and tonight as scattered showers and a cold front push through the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BJS
In the hours before
Special weather statement, Jan 22, 6:11 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
611 PM CST MON JAN 22 2018
KYZ026-027-061-230100-
Grayson-Butler-Ohio-
611 PM CST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUTLER...WESTERN
GRAYSON AND SOUTHEASTERN OHIO COUNTIES...
At 611 PM CST, radar indicated strong thunderstorms were located
along a line extending from near Morgantown to 7 miles east of
Dunmor. Movement was northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Morgantown, Casey, Lee, Caneyville, Rochester, Woodbury, Steff,
Mining City, Aberdeen and Leetown.
LAT...LON 3709 8690 3711 8689 3716 8693 3718 8692
3718 8689 3722 8691 3727 8689 3757 8638
3756 8637 3759 8635 3732 8642 3732 8647
3725 8644 3720 8645 3718 8654 3718 8662
3715 8662 3706 8688 3707 8694
TIME...MOT...LOC 0011Z 223DEG 41KT 3726 8677 3705 8688
EERSpecial weather statement, Jan 22, 6:17 PM CST, 1 hour 20 minutes before
Special Weather Statement National Weather Service Louisville KY 717 PM EST MON JAN 22 2018 INZ084-089-090-KYZ023>025-230045- Crawford-Perry-Harrison-Hancock-Meade-Breckinridge- 717 PM EST MON JAN 22 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HARRISON...SOUTHEASTERN CRAWFORD...SOUTHEASTERN PERRY...NORTHWESTERN MEADE...EAST CENTRAL HANCOCK AND NORTHWESTERN BRECKINRIDGE COUNTIES... At 716 PM EST/616 PM CST/, radar indicated strong thunderstorms were located along a line extending from 9 miles southwest of Carefree Town to 11 miles east of Whitesville. Movement was northeast at 55 mph. Winds in excess of 40 mph and dime size hail are possible with these storms. Locations impacted include... Carefree Town, Mount Pleasant, Webster, Cloverport, Leavenworth, Alton, New Amsterdam, Frymire, Skillman and Gerald. LAT...LON 3840 8611 3784 8635 3774 8680 3814 8653 TIME...MOT...LOC 0016Z 226DEG 46KT 3814 8648 3773 8667 EER
Special weather statement, Jan 22, 6:17 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Louisville KY
717 PM EST MON JAN 22 2018
INZ079-092-KYZ030>032-230100-
Jefferson-Clark-Jefferson-Oldham-Trimble-
717 PM EST MON JAN 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON...EASTERN
CLARK...CENTRAL OLDHAM...TRIMBLE COUNTIES OF KENTUCKY AND CENTRAL
JEFFERSON COUNTIES OF INDIANA...
At 716 PM EST, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Madison to Shively.
Movement was northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Louisville, Jeffersonville, Jeffersontown, St. Matthews, Shively,
Madison, Lyndon, Douglass Hills, Prospect and Hurstbourne.
LAT...LON 3869 8520 3873 8525 3874 8533 3864 8524
3812 8566 3807 8591 3814 8591 3828 8582
3829 8579 3833 8579 3835 8576 3836 8577
3861 8561 3861 8557 3867 8557 3891 8542
3892 8520
TIME...MOT...LOC 0016Z 215DEG 41KT 3866 8548 3820 8579
RJSSpecial weather statement, Jan 22, 6:47 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
747 PM EST MON JAN 22 2018
INZ077-078-084-090>092-230130-
Crawford-Washington-Floyd-Clark-Scott-Harrison-
747 PM EST MON JAN 22 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARRISON...NORTHWESTERN
CLARK...EAST CENTRAL CRAWFORD...NORTHWESTERN FLOYD...SOUTHWESTERN
SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES...
At 746 PM EST, a strong thunderstorm was located near Corydon, moving
northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Corydon, Carefree Town, New Providence Town, Galena, Blue River, New
Pekin, Palmyra, Milltown, Borden and Greenville.
LAT...LON 3849 8570 3808 8627 3810 8628 3814 8627
3816 8630 3817 8632 3826 8637 3867 8589
TIME...MOT...LOC 0046Z 228DEG 38KT 3825 8623
EERSpecial weather statement, Jan 22, 6:52 PM CST, 45 minutes before
Special Weather Statement National Weather Service Louisville KY 752 PM EST Mon Jan 22 2018 INZ078-079-091-092-KYZ027>043-045>049-053>057-061>067-070>078-081- 082-230400- Scott-Jefferson-Floyd-Clark-Grayson-Hardin-Bullitt-Oldham-Trimble- Henry-Shelby-Franklin-Harrison-Spencer-Anderson-Woodford-Fayette- Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Larue-Marion- Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey- Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair- Russell-Cumberland-Clinton- Including the cities of Scottsburg, Madison, New Albany, Jeffersonville, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 752 PM EST Mon Jan 22 2018 /652 PM CST Mon Jan 22 2018/ ...SCATTERED SHOWERS BRINGING GUSTY WINDS AND SMALL HAIL... Multiple showers have developed along the I-65 corridor this hour. A few rumbles of thunder are possible with these showers, but the main threats will be gusts of wind around 40 mph, with a few sites seeing higher gusts, as well as small hail, likely a half inch or smaller. Development will continue eastward over the next hour or two, into the Lexington and Lake Cumberland areas. If you have outdoor plans, be prepared for a quick change in conditions, and take shelter as these showers move through the region. RJS
Local storm report, Jan 22, 7:34 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 PM EST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM HAIL 2 SSE LEITCHFIELD 37.45N 86.28W
01/22/2018 E0.88 INCH GRAYSON KY BROADCAST MEDIA
VIEWER REPORT OF NEAR QUARTER-SIZED
HAIL...WITH PICTURE ON TWITTER.
&&
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 6:11 PM CST | Special Weather Statement | LMK | Butler | 49 min |
| Jan 22, 8:16 PM CST | Severe Thunderstorm Warning | LMK | Garrard, Lincoln, Madison | 29 min |
| Jan 22, 8:56 PM CST | Severe Thunderstorm Warning | LMK | Clark, Madison | 19 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.